Background

Local anesthetics, particularly potent long acting ones such as bupivacaine, can cause cardiotoxicity by inhibiting sodium ion channels; however, the impact of left ventricular hypertrophy on the cardiotoxicity and the underlying mechanisms remain undetermined. Transient receptor potential canonical (TRPC) channels are upregulated in left ventricular hypertrophy. Some transient receptor potential channel subtypes have been reported to pass relatively large cations, including protonated local anesthetics; this is known as the “pore phenomenon.” The authors hypothesized that bupivacaine-induced cardiotoxicity is more severe in left ventricular hypertrophy due to upregulated TRPC channels.

Methods

The authors used a modified transverse aortic constriction model as a left ventricular hypertrophy. Cardiotoxicity caused by bupivacaine was compared between sham and aortic constriction male rats, and the underlying mechanisms were investigated by recording sodium ion channel currents and immunocytochemistry of TRPC protein in cardiomyocytes.

Results

The time to cardiac arrest by bupivacaine was shorter in aortic constriction rats (n =11) than in sham rats (n = 12) (mean ± SD, 1,302 ± 324 s vs. 1,034 ± 211 s; P = 0.030), regardless of its lower plasma concentration. The half-maximal inhibitory concentrations of bupivacaine toward sodium ion currents were 4.5 and 4.3 μM, which decreased to 3.9 and 2.6 μM in sham and aortic constriction rats, respectively, upon coapplication of 1-oleoyl-2-acetyl-sn-glycerol, a TRPC3 channel activator. In both groups, sodium ion currents were unaffected by QX-314, a positively charged lidocaine derivative, that hardly permeates the cell membrane, but was significantly decreased with QX-314 and 1-oleoyl-2-acetyl-sn-glycerol coapplication (sham: 79 ± 10% of control; P = 0.004; aortic constriction: 47± 27% of control; P = 0.020; n = 5 cells per group). Effects of 1-oleoyl-2-acetyl-sn-glycerol were antagonized by a specific TRPC3 channel inhibitor.

Conclusions

Left ventricular hypertrophy exacerbated bupivacaine-induced cardiotoxicity, which could be a consequence of the “pore phenomenon” of TRPC3 channels upregulated in left ventricular hypertrophy.

Editor’s Perspective
What We Already Know about This Topic
  • Local anesthetics such as bupivicaine can cause cardiac toxicity

  • Patients with left ventricular hypertrophy may be at increased risk of bupivacaine toxicity

  • Some subfamilies of transient receptor potential channels exhibit the “pore phenomena” which allows passage of large cations

What This Article Tells Us That New
  • This study compared male rats that underwent aortic constriction to induce left ventricular hypertrophy to male rats who underwent sham intervention

  • The rats were given intravenous bupivicaine, and the rats with left ventricular hypertrophy experienced a significantly shorter time to develop wide QRS complexes and a shorter time to develop cardiac arrest

  • Transient receptor potential canonical-3 channels were significantly upregulated in the myocardium of rats with left ventricular hypertrophy, and transient receptor potential canonical-3 channels exhibit the “pore phenomena,” which is a potential mechanism contributing to increased susceptibility to bupivacaine-induced cardiotoxicity

You do not currently have access to this content.